Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Numerical computation of viscous profiles for hyperbolic conservation laws


Authors: Heinrich Freistühler and Christian Rohde
Journal: Math. Comp. 71 (2002), 1021-1042
MSC (2000): Primary 65L10; Secondary 35L65, 34C37, 76W05
DOI: https://doi.org/10.1090/S0025-5718-01-01340-0
Published electronically: October 26, 2001
MathSciNet review: 1898744
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Viscous profiles of shock waves in systems of conservation laws can be viewed as heteroclinic orbits in associated systems of ordinary differential equations (ODE). In the case of overcompressive shock waves, these orbits occur in multi-parameter families. We propose a numerical method to compute families of heteroclinic orbits in general systems of ODE. The key point is a special parameterization of the heteroclinic manifold which can be understood as a generalized phase condition; in the case of shock profiles, this phase condition has a natural interpretation regarding their stability. We prove that our method converges and present numerical results for several systems of conservation laws. These examples include traveling waves for the Navier-Stokes equations for compressible viscous, heat-conductive fluids and for the magnetohydrodynamics equations for viscous, heat-conductive, electrically resistive fluids that correspond to shock wave solutions of the associated ideal models, i.e., the Euler, resp. Lundquist, equations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L10, 35L65, 34C37, 76W05

Retrieve articles in all journals with MSC (2000): 65L10, 35L65, 34C37, 76W05


Additional Information

Heinrich Freistühler
Affiliation: Max–Planck–Institut für Mathematik in den Naturwissenschaften, Inselstr. 22-26, D-04103 Leipzig, Germany
Email: hfreist@mis.mpg.de

Christian Rohde
Affiliation: Institut für Angewandte Mathematik, Albert–Ludwigs–Universtät Freiburg, Hermann–Herder–Str. 10, D-79104 Freiburg, Germany
Email: chris@mathematik.uni-freiburg.de

DOI: https://doi.org/10.1090/S0025-5718-01-01340-0
Keywords: Shock waves, connecting heteroclinic manifolds, boundary value problems for ODE, magnetohydrodynamics
Received by editor(s): December 16, 1998
Received by editor(s) in revised form: September 12, 2000
Published electronically: October 26, 2001
Additional Notes: The authors acknowledge support by the DFG Schwerpunktprogramm “Ergodentheorie, Analysis und effiziente Simulation dynamischer Systeme” and by the EU-TMR research network for Hyperbolic Conservation Laws (project # ERBFMRXCT960033).
Article copyright: © Copyright 2001 American Mathematical Society